Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2020, 1:43 AM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 1:43 AM MDT (07:43 UTC)
- Expired
- Jul 9, 2020, 2:30 AM MDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 47 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:46 AM MDT | HAIL 1 | 6 Se Folsom, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
453 WUUS53 KUNR 090743 SVRUNR SDC033-102-103-090830- /O.NEW.KUNR.SV.W.0252.200709T0743Z-200709T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 143 AM MDT Thu Jul 9 2020 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Northeastern Custer County in southwestern South Dakota... North central Oglala Lakota County in southwestern South Dakota... South central Pennington County in west central South Dakota... * Until 230 AM MDT. * At 142 AM MDT, a severe thunderstorm was located 8 miles southeast of Folsom, or 33 miles southeast of Rapid City, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Sheep Mountain Table around 200 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4374 10286 4383 10281 4373 10229 4359 10237 TIME...MOT...LOC 0742Z 290DEG 25KT 4377 10273 HAIL...1.00IN WIND...<50MPH $$ Rudge
2 follow-up statements
107
WWUS53 KUNR 090758
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
158 AM MDT Thu Jul 9 2020
SDC033-090805-
/O.CAN.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Custer SD-
158 AM MDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. Another
thunderstorm producing small hail is located east of Fairburn,
moving southeast toward Red Shirt.
LAT...LON 4372 10278 4380 10267 4373 10229 4359 10237
TIME...MOT...LOC 0755Z 296DEG 25KT 4371 10263
$$
SDC102-103-090830-
/O.CON.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Oglala Lakota SD-Pennington SD-
158 AM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON
COUNTIES...
At 155 AM MDT, a severe thunderstorm was located near Sheep Mountain
Table, or 39 miles southeast of Rapid City, moving southeast at 30
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...Sheep Mountain Table around 200 AM
MDT, and in far northern Oglala Lakota County by 205 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 10278 4380 10267 4373 10229 4359 10237
TIME...MOT...LOC 0755Z 296DEG 25KT 4371 10263
HAIL...1.00IN
WIND...<50MPH
$$
Rudge628
WWUS53 KUNR 090817
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
217 AM MDT Thu Jul 9 2020
SDC103-090826-
/O.CAN.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Pennington SD-
217 AM MDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PENNINGTON
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4369 10266 4369 10232 4359 10237
TIME...MOT...LOC 0816Z 290DEG 23KT 4366 10247
$$
SDC102-090830-
/O.CON.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Oglala Lakota SD-
217 AM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL OGLALA LAKOTA COUNTY...
At 216 AM MDT, a severe thunderstorm was located over Badlands
National Park, or 44 miles north of Pine Ridge, moving east at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Oglala Lakota County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 10266 4369 10232 4359 10237
TIME...MOT...LOC 0816Z 290DEG 23KT 4366 10247
HAIL...1.00IN
WIND...<50MPH
$$
RudgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:43 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 8, 10:43 PM MDT, 3 hours before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1043 PM MDT Wed Jul 8 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 245 PM MDT Wed Jul 8 2020 Currently, an upper level low is centered over the Northern Rockies in Canada, with a trough extending southward through the Inter- Mountain west, with an upper ridge over the Central Plains. These features are producing southwesterly flow aloft over the forecast area. At the surface, a stationary boundary extends across the Eastern Dakotas into the Nebraska Panhandle, with a dryline/lee trof extending through the Black Hills. Satellite imagery shows a shortwave pushing through southeastern Wyoming, with limited cloud cover currently over the area. Winds are gusty across southern Campbell and Weston County with relative humidity values of 10 to 15 percent. For this afternoon and evening, southwesterly downslope winds are continuing in the Red Flag Warning area. KGCC is currently at criteria, but expect conditions to improve in the next hour or two as winds become northerly. Therefore will hold off on expanding the Red Flag Warning area. As far as storms this afternoon and evening, could see some widely scattered strong storms, but severe potential should be limited due to the timing of the shortwave being a little later. Winds will decrease later this evening with lows falling into the lower 50s to lower 60s. An upper ridge will build over the area on Thursday and Friday leading to warming temperatures. On Thursday, easterly low level flow may produce isolated thunderstorms over and near the eastern slopes of the Black Hills. There is a better chance of thunderstorms over western and central South Dakota on Friday as southerly flow increases the low level moisture to the east of a surface trough. A transient upper ridge will lead to dry weather on Saturday with more unsettled weather for the beginning of next week. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1041 PM MDT Wed Jul 8 2020 VFR conditions will generally continue through the TAF period. Areas of TSRA continue to impact south-central SD this evening, which could produce localized MVFR conditions and gusty, erratic winds. A few other storms are possible overnight tonight into Thursday morning, mainly across southern SD. Otherwise, VFR conditions continue overnight tonight through Thursday. && .FIRE WEATHER... Issued at 245 PM MDT Wed Jul 8 2020 Critical fire weather conditions will continue through this afternoon over fire weather zones 315 and 317 in northeastern Wyoming. The minimum RH in those areas is already 10-15 percent with westerly winds of 15-25 mph, gusting to 30-35 mph. A Red Flag Warning continues into the evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Eagan
Hazardous weather outlook, Jul 8, 3:40 AM MDT, 22 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 340 AM MDT Wed Jul 8 2020 SDZ024-026>031-041>044-046-047-049-072-074-090945- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- 340 AM MDT Wed Jul 8 2020 /440 AM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Hail and strong winds will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-090945- Southern Campbell-Weston- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Breezy winds and very low relative humidity values will produce critical fire weather conditions this afternoon. A few thunderstorms will be possible today, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025-032-073-WYZ057-090945- Northern Foot Hills-Haakon-Southern Meade Co Plains- Wyoming Black Hills- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms will be possible today, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-WYZ054-056-071-090945- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Campbell-Western Crook-Northeastern Crook- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 8, 11:17 PM MDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Rapid City SD 1217 AM CDT Thu Jul 9 2020 SDZ049-090600- Tripp SD- 1217 AM CDT Thu Jul 9 2020 ...STRONG THUNDERSTORM OVER WEST CENTRAL TRIPP COUNTY... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Carter, or 15 miles west of Winner, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Winner, Carter and Witten. LAT...LON 4333 10021 4351 10021 4343 9975 4319 9989 TIME...MOT...LOC 0517Z 292DEG 14KT 4342 10016 Rudge
Special weather statement, Jul 8, 11:31 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1231 AM CDT Thu Jul 9 2020
SDZ049-090615-
Tripp SD-
1231 AM CDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN TRIPP COUNTY...
At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Witten, or 20 miles south of Presho, moving east at 25
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ideal.
LAT...LON 4344 9978 4354 10022 4369 10022 4371 10018
4369 10014 4370 10013 4368 10011 4370 10005
4369 9989 4367 9987 4369 9986 4368 9973
TIME...MOT...LOC 0531Z 283DEG 23KT 4362 10015
RudgeSpecial weather statement, Jul 9, 12:37 AM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1237 AM MDT Thu Jul 9 2020
SDZ031-090715-
Pennington Co Plains SD-
1237 AM MDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN PENNINGTON COUNTY...
At 1237 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Scenic, or 37 miles east of Rapid City, moving east at
25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Scenic, Pinnacles Ranger Station and northern Badlands National Park.
LAT...LON 4382 10266 4399 10257 4391 10211 4370 10221
4370 10230
TIME...MOT...LOC 0637Z 291DEG 21KT 4387 10253
RudgeSpecial weather statement, Jul 9, 1:27 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
127 AM MDT Thu Jul 9 2020
SDZ030-031-090815-
Custer Co Plains SD-Pennington Co Plains SD-
127 AM MDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...
At 127 AM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 27 miles southeast of Rapid City, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Scenic, Folsom, Sheep Mountain Table and Badlands National Park.
LAT...LON 4374 10292 4385 10292 4385 10259 4381 10241
4369 10247 4369 10280
TIME...MOT...LOC 0727Z 289DEG 23KT 4381 10282
RudgeThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:58 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 47 min |
| Jul 8, 7:17 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 28 min |
| Jul 8, 11:17 PM MDT | Special Weather Statement | UNR | Tripp | 43 min |
| Jul 8, 11:31 PM MDT | Special Weather Statement | UNR | Tripp | 44 min |
| Jul 9, 12:37 AM MDT | Special Weather Statement | UNR | Pennington | 38 min |
| Jul 9, 12:41 AM MDT | Severe Thunderstorm Warning | UNR | Pennington | 49 min |
| Jul 9, 1:23 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 56 min |
| Jul 9, 1:27 AM MDT | Special Weather Statement | UNR | Pennington | 48 min |
| Jul 9, 2:08 AM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 44 min |
| Jul 9, 2:11 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota | 64 min |
| Jul 9, 2:26 AM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 64 min |
| Jul 9, 2:59 AM MDT | Special Weather Statement | UNR | Todd | 46 min |
| Jul 9, 3:01 AM MDT | Special Weather Statement | UNR | Jackson | 44 min |
| Jul 9, 3:03 AM MDT | Special Weather Statement | UNR | Jackson | 42 min |
| Jul 9, 3:06 AM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 37 min |
| Jul 9, 3:12 AM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 63 min |
| Jul 9, 3:14 AM MDT | Severe Thunderstorm Warning | UNR | Todd | 28 min |
| Jul 9, 3:20 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 55 min |
| Jul 9, 3:52 AM MDT | Special Weather Statement | UNR | Jackson | 38 min |
| Jul 9, 4:07 AM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 53 min |
| Jul 9, 4:10 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 65 min |
| Jul 9, 4:31 AM MDT | Severe Thunderstorm Warning | UNR | Haakon | 22 min |
| Jul 9, 4:37 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 38 min |
| Jul 9, 4:43 AM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 40 min |
| Jul 9, 5:00 AM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 60 min |
| Jul 9, 5:03 AM MDT | Special Weather Statement | UNR | Fall River | 42 min |
| Jul 9, 6:00 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 45 min |
| Jul 9, 6:03 AM MDT | Special Weather Statement | UNR | Fall River | 42 min |
| Jul 9, 7:21 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 39 min |
| Jul 9, 2:33 PM MDT | Fire Weather Watch | UNR | Custer, Fall River | 12 hr |
| Jul 9, 3:11 PM MDT | Special Weather Statement | UNR | Pennington | 34 min |
| Jul 9, 3:42 PM MDT | Special Weather Statement | UNR | Custer | 33 min |
| Jul 9, 3:53 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Jul 9, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 63 min |
| Jul 9, 4:53 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.